Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 21, NWS Grand Junction, CO

August 1, 2022Archuleta County, Hinsdale County, La Plata County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 1, 2022, 3:12 PM MDT for Archuleta County, Hinsdale County, La Plata County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2022, 3:12 PM MDT (21:12 UTC)
Expired
Aug 1, 2022, 5:15 PM MDT
In force
2 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

Counties Archuleta County, CO, Hinsdale County, CO, La Plata County, CO

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2145 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WGUS55 KGJT 012112
FFWGJT
COC007-053-067-012315-
/O.NEW.KGJT.FF.W.0021.220801T2112Z-220801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
312 PM MDT Mon Aug 1 2022

The National Weather Service in Grand Junction has issued a

* Flash Flood Warning for...
  Northwestern Archuleta County in southwestern Colorado...
  South Central Hinsdale County in southwestern Colorado...
  East Central La Plata County in southwestern Colorado...

* Until 515 PM MDT.

* At 312 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.25 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Vallecito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3737 10753 3737 10760 3740 10763 3744 10761
      3749 10751 3748 10741 3743 10737 3740 10740

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

KJS
2 follow-up statements
201 
WGUS75 KGJT 012207
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
407 PM MDT Mon Aug 1 2022

COC007-053-067-012315-
/O.CON.KGJT.FF.W.0021.000000T0000Z-220801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Archuleta CO-Hinsdale CO-La Plata CO-
407 PM MDT Mon Aug 1 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS 
AFTERNOON FOR NORTHWESTERN ARCHULETA, SOUTH CENTRAL HINSDALE AND 
EAST CENTRAL LA PLATA COUNTIES...

At 407 PM MDT, satellite estimates and rain gauge data indicated 
that thunderstorms produced heavy rain across the warned area. 
Between 0.5 and 1.25 inches of rain have fallen. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Satellite estimates and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Vallecito.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3737 10753 3737 10760 3740 10763 3744 10761
      3749 10751 3748 10741 3743 10737 3740 10740

FLASH FLOOD...SATELLITE AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

NL
699 
WGUS75 KGJT 012313
FFSGJT

Flash Flood Statement
National Weather Service Grand Junction CO
513 PM MDT Mon Aug 1 2022

COC007-053-067-012323-
/O.EXP.KGJT.FF.W.0021.000000T0000Z-220801T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Archuleta CO-Hinsdale CO-La Plata CO-
513 PM MDT Mon Aug 1 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR 
NORTHWESTERN ARCHULETA, SOUTH CENTRAL HINSDALE AND EAST CENTRAL LA 
PLATA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining closures.

LAT...LON 3737 10753 3737 10760 3740 10763 3744 10761
      3749 10751 3748 10741 3743 10737 3740 10740

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:38 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 1, 1:38 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
138 PM MDT Mon Aug 1 2022

.SHORT TERM...(Tonight through Tuesday night)
Issued at 1246 PM MDT Mon Aug 1 2022

The latest satellite imagery shows an MCV in southeast Utah moving
to the northeast. It is difficult to determine if this wave will be
the focus for development downstream later this afternoon, but it is
possible. Despite that convection has fired over the higher terrain,
and will continue to do so over the next several hours. Outflows
should help storms migrate out over the valleys. With plenty of
moisture in place heavy rainfall is certainly possible. Flash
Flood Watches have already been issued for some of the burn scars
in preparation for the heavy rain potential. Convection may
linger into the late evening hours and overnight perhaps in
association with that remnant wave lifting northeastward. The
models show the highest moisture values pooling north of I-70 this
tonight, which is where the wave may track. Tomorrow the high
pressure will be centered just south of the Four Corners.
Subsidence in proximity to the high and a disruption of the
moisture plume may cause a down tick in convection in the San
Juans and adjacent valleys. However the plume of deep moisture
will stay in place across the north. Therefore expect the better
coverage of storms to be along and north of I-70 in the afternoon
and evening. Heavy rainfall will still be a concern tomorrow.

.LONG TERM...(Wednesday through Monday)
Issued at 1246 PM MDT Mon Aug 1 2022

Wednesday is setting up to be the quietest day of the coming week,
although 'quiet' is used in a relative sense. A trough out over the
northern Pacific will begin to push east midweek, nudging the ridge
of high pressure to the east as well. By Wednesday the center of
this ridge is progged to be overhead of the Four Corners,
effectively cutting off the monsoonal moisture tap for eastern Utah
and western Colorado. With no new moisture pumping into the area,
storm coverage is expected to be less, but by no means will this be
a completely dry day. Model ensembles are still forecasting the
region to see 100-150% of normal PWATs, with the best moisture along
and north of I-70. This residual moisture will allow for isolated
showers and storms to fire off the higher terrain, but the main
threat will be more gusty winds than heavy rains.

As the entire trough-ridge pattern continues to work eastward,
eastern Utah and western Colorado start to come under a more
favorable monsoonal pattern. Thursday will be somewhat of a
transition day, as moisture rotates around the periphery of the
ridge and begins to moisten the atmosphere across Utah and into
Colorado. Showers and storms will be a bit more widespread compared
with Wednesday, but still considerably less than what has occurred
over the previous week. With ample clear sky expected Wednesday and
Thursday, these two days are expected to be the warmest of the
period, with highs climbing 3-5 degrees above normal.

For Friday into the weekend, the pattern transition completes,
placing the Four Corners region square under the plume of monsoonal
moisture. Ensemble PWAT forecasts indicate values 150-200% of normal
across the region, and individual ensemble members are still
projecting values at KGJT of an inch or better, with some
approaching record territory. So by Friday and into the weekend,
convection will once again be widespread with the main threat being
heavy rain and flash flooding. Will keep a close eye on areas that
have already seen quite a bit of heavy rain, such as the San Juans
and southern valleys, as well as areas that are particularly
vulnerable...burn scars, slot canyons, and known "flashy" areas.
There is still quite a bit of time for this forecast to change, so
do check back for updates as the weekend gets closer.

As far as temperatures, as mentioned above, Wednesday and Thursday
look to be the warmest days of the period. Temperatures for Friday
onward are projected to drop back down to near normal or even a few
degrees below normal. Overnight lows will remain mild through the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon Aug 1 2022

Today's round of convection has already begun across mainly
eastern Utah, but expect this to spread into western Colorado very
soon. Same threats as usual with any storms...brief heavy rain,
frequent lightning, gusty and erratic winds. Aside from that,
winds will be generally light and terrain driven. VFR conditions
will prevail, although brief drops below ILS breakpoints/into MVFR
conditions are possible with any storm. Expect more of the same
for tomorrow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.

UT...Flash Flood Watch until 9 PM MDT this evening for UTZ028.

&&

SHORT TERM...KJS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Aug 1, 3:44 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
344 AM MDT Mon Aug 1 2022

COZ001>014-017>023-UTZ022>025-027>029-020945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
344 AM MDT Mon Aug 1 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will occur again today and persist into
the early morning hours over northern portions of Utah and
Colorado. Many storms will have the potential for rainfall rates
in excess of 1 inch per hour bringing a threat for excess runoff
and flooding issues...especially over burn scars and areas that
have received heavy rainfall the past few days. Lightning and
gusty outflow winds will threats in all areas today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm coverage will decrease in coverage Tuesday into the
late week period as the main monsoon plume becomes cut off.
However residual moisture will continue to circulate through the
region and lead to at least isolated mountain thunderstorm
coverage. Mositure returns to most areas by late this with a
threat of heavy rainfall impacting many areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Special weather statement, Aug 1, 2:08 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
208 PM MDT Mon Aug 1 2022

COZ011-017-020-012045-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Paradox Valley/Lower Dolores River CO-
208 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of northwestern Ouray
and central Montrose Counties through 245 PM MDT...

At 207 PM MDT, a strong thunderstorm was 12 miles northeast of
Norwood, or 20 miles southwest of Montrose, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Satellite indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montrose.

This includes the following highways...
 U.S. Highway 550 in Colorado near mile marker 130.
 U.S. Highway 50 in Colorado between mile markers 87 and 92.
 Colorado 90 between mile markers 82 and 89.
 Colorado 145 near mile marker 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3813 10791 3816 10836 3858 10829 3855 10788
TIME...MOT...LOC 2007Z 193DEG 22KT 3827 10815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BGB
Special weather statement, Aug 1, 2:27 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
227 PM MDT Mon Aug 1 2022

COZ019-012100-
Southwest San Juan Mountains CO-
227 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of northwestern
Archuleta, south central Hinsdale and east central La Plata Counties
through 300 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Pagosa Springs, or 33 miles northeast of Durango,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Archuleta, south central Hinsdale and east central La Plata Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3736 10759 3748 10761 3760 10727 3741 10723
TIME...MOT...LOC 2027Z 258DEG 22KT 3747 10731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS
Special weather statement, Aug 1, 2:28 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
228 PM MDT Mon Aug 1 2022

COZ019-023-012100-
Southwest San Juan Mountains CO-San Juan River Basin CO-
228 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of north central
Archuleta County through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pagosa Springs, or 27 miles north of Dulce, moving southeast at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pagosa Springs around 235 PM MDT.

This includes U.S. Highway 160 in Colorado between mile markers 139
and 142, and between mile markers 148 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3734 10719 3739 10713 3739 10695 3738 10688
      3723 10707
TIME...MOT...LOC 2028Z 311DEG 15KT 3733 10705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS
Special weather statement, Aug 1, 2:38 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
238 PM MDT Mon Aug 1 2022

COZ012-014-018-012115-
Upper Gunnison River Valley CO-Northwestern San Juan Mountains CO-
West Elk and Sawatch Mountains CO-
238 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of east central
Montrose and southwestern Gunnison Counties through 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Montrose, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Montrose and southwestern Gunnison Counties, including the following
locations... Sapinero and Cimmaron.

This includes the following highways...
 U.S. Highway 50 in Colorado between mile markers 109 and 127.
 Colorado 92 between mile markers 49 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3832 10759 3841 10767 3856 10747 3840 10734
TIME...MOT...LOC 2038Z 237DEG 16KT 3841 10753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KJS
Special weather statement, Aug 1, 2:54 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
254 PM MDT Mon Aug 1 2022

COZ017-020-012130-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-
254 PM MDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of south central
Montrose County through 330 PM MDT...

At 253 PM MDT, a strong thunderstorm was 9 miles east of Nucla, or
30 miles southwest of Montrose, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Satellite indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Redvale.

This includes the following highways...
 Colorado 141 between mile markers 53 and 56.
 Colorado 145 between mile markers 108 and 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3816 10833 3817 10850 3843 10853 3844 10824
TIME...MOT...LOC 2053Z 193DEG 22KT 3828 10838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BGB
Local storm report, Aug 1, 3:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
312 PM MDT MON AUG 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     TSTM WND GST     18 SE MASSADONA         40.02N 108.40W
08/01/2022  M53 MPH          RIO BLANCO         CO   MESONET

            MESONET STATION PIRC2 PINTO, MASSADONA 18SE.

&&

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:43 AM MDTFlash Flood WatchGJTEagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt9 hr
Aug 1, 1:29 PM MDTSpecial Weather StatementGJTOuray31 min
Aug 1, 1:37 PM MDTSpecial Weather StatementGJTHinsdale23 min
Aug 1, 2:08 PM MDTSpecial Weather StatementGJTMontrose37 min
Aug 1, 2:27 PM MDTSpecial Weather StatementGJTHinsdale33 min
Aug 1, 2:28 PM MDTSpecial Weather StatementGJTArchuleta32 min
Aug 1, 2:38 PM MDTSpecial Weather StatementGJTOuray37 min
Aug 1, 2:53 PM MDTAreal Flood AdvisoryGJTArchuleta, Hinsdale, La Plata19 min
Aug 1, 2:54 PM MDTSpecial Weather StatementGJTMontrose36 min
Aug 1, 3:40 PM MDTAreal Flood AdvisoryGJTDolores65 min
Aug 1, 5:26 PM MDTFlash Flood WarningGJTGunnison, Pitkin2 hr

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.